Bipolar Disorder Community
super low energy and tired all the time
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

super low energy and tired all the time

I got my BP diagnosis a year ago.  I have always suffered with lower energy levels, but since I have been put on Lithium it is a lot worse.  I have gained 15 pounds and I have no energy left to exercise.  Due to other health issues and side effects from other meds, Lithium is all I can take.  I do like the way it works, keeping me stable more than not.  I also do not sleep well very often and suffer mania with rapid cycling. Even when I am manic, I have energy out the behind, but exhaused at the same time.  I NEVER FEEL GOOD anymore.  It sucks.  I am getting married and want to lose weight before the wedding but I have no energy to exercise.  I used to love to exercise.  What I am asking, is do any of you know of a supplement I can take to help give me zest back?  I have been looking for things I can take and am finding interactions, especially causing manic problems.  I am also on Trazodone for anxiety and depression.  Most of these energy boosters interact with it and diet supplements will throw me right into mania according to my psychiatrist.  BTW, I take Vitamin B complex and Flax seed oil every day, and it is supposed to help??  ARGGH!  This is frustrating and please help!  Thanks, Kristen
Related Discussions
10 Comments Post a Comment
Blank
337492_tn?1212462436
PLEASE HELP ME!  I have not gotten a response!
Blank
212753_tn?1275076711
did you get your thyroid tested? a malfunctioning thyroid will give these symptoms.Lithium will damage the thyroid.I take celexa and zyprexa  and I do not have cycling any more.      bi poar really needs a combo of a mood stabilizer and an anti depressant.let me know what you find out about the thyroid .
Love Venora
Blank
337492_tn?1212462436
Yeah, I know.  I am getting my thyroid checked this month.  I read a bunch on how Lithium zaps metabolism levels and causes weight gain.  I think it is something more than thyroid.  I have always been borderline hyperthyroid and Lithium causes hypothyroid.  I have actually been in normal levels for the first time on Lithium with my thyroid.  I am on an anti-depressent too and that is Trazodone.  I am hoping to network here and get some good info to help me!  Kris
Blank
Avatar_f_tn
I was started out on Risperdal  (which is an antipsychotic medication. It works by changing the effects of chemicals in the brain. Risperdal is used to treat schizophrenia and symptoms of bipolar disorder (manic depression).  

I was put on this until I could get my blood tests for my thyroid levels to begin taking the Lithium.  Have to admit I liked the Risperdal but due to the fact I don't have insurance my Doc changed me to help me with costs.  

Lithium worked but I put on 70 lbs in 3 yrs. My thyroid messed up and I was put on meds for it, which didn't make sense to me.  Why not just change to a med that didn't mess up my thrroid and just take one med instead of two?.  Well I convinced Doc. to switch my med for the plain and simple fact of the weight gain.  I said that the med helped the depression but every time I had to buy bigger clothes I got depressed...LOL....so round and round I go.  

I'm now on  Lamital (which is an anticonvulsant, but is used for bipolar)  It is working and is weight neutural.  Meaning no weight gain but no help in losing.  Again I complained so he is letting me try Topamax (which is basically another anti convulsant but is the new "miracle" drug that is supposed to help people stop smoking, drinking, help with migraines and what I want it for is weight loss)

P.S.  Everything I've read and what my Doc told me is that an anti-depressant for a bipolar person to take (at least alone) will throw them into a manic phase.  I'm not on any so I can't say personaly.  They may work in combanation.  I did  try them alone before I was diag. with the bipolar and got no help, actually they are why I was sent to be eval'ed for the bipolar.

Sorry so long winded.   but hope it helped
Blank
337492_tn?1212462436
Not really helped.  I am trying to get something to help with the Lithium zapping my energy/metabolism levels.  I have started on a low dose of CoQ10 at 50mg in the morning.  I can not take anymore than that, per reading, it throws a bipolar person into mania.  However, it also helps with migraines, which I also suffer from.  I can not take Topomax (topamax) because it lowers the effectiveness of birthcontrol pills and I can not get pregnant on Lithium.  We can not use condoms, because I am allergic to latex.  ARGHH!! LOL.. Anyhow, I can not use Lamictal either because it counteracts the hormone levels of my birthcontrol pills and caused me horrible migraines!  Crazy madness... so Lithium is my drug of choice for Bipolar.  I have only gained 15 pounds in a year since starting it.  Not too bad.  I have maintained the weight I am at for almost six months.  I don't know if I will necessarly gain anymore weight.  I eat pretty healthy, except for the holidays :), and I drink a lot of water, due to how thristy Lithium makes me.  I am looking for support from others that have used Lithium and figured out a way to boost their energy/metabolism to not continue to gain weight and to feel zesty.  I want to lose 30pds before I get married.  I do not have the drive to exercise due to awful fitigue.  I am hoping the CoQ10 will really help me to feel zestier!  Thanks! kristen
Blank
Avatar_f_tn
Wow.  what a mess.  So sorry you are limited with what you can take. And with your allergie to latex.  You're lucky with the weight gain and as with any and all of these drugs the side effects are different for all of us.  Boy do I remember how thristy I was on the Lithium.  I have no advice about getting your energy up other than asking your Doc or maybe going and talking to a trainer to see if they have any tips?   Good luck.  Wishing you a long and happy marriage.
Blank
337492_tn?1212462436
Thanks for responding.  My goal is to lose 30pds before the wedding!  A trainer I have in mind once I feel better and have the motivation to exercise.  I just got back from a nice walk.  The CoQ10 seems to be really helping so far! Yeah, I am thristy a lot.  Water is wonderful to me.  I crave it all the time, but that is better than sugary stuff!  Kristen
Blank
Avatar_n_tn
I too am bipolar.  But, I also suffer from Seasonal Affective Disorder (SAD).  I too, was on Lithium for years, and also know the familiar feeling of fatigue that you mention.  It is horrible!  I have actually gone off of all my meds all together, and still, I suffer from extreme fatigue, to the point where I can't even hold a job for very long anymore, especially during the darker winter months.  The meds really never did anything for me, and I don't feel any better  now, than i did before.  I was also on Lamictal, and Haldol, while I was on Lithium.  I am actually considering moving to FL (I live in upstate NY now) to see how much the increased sunlight will help my energy level, as I know that it does make a huge difference !!  What is CoQ10?
Blank
665370_tn?1237087966
hey, i have type two and i average out about four cups of coffee in the morning. i dont think my psych realizes how bad it is....i guess im just gunna stat popping caffeine pills...

but i recommend consulting your psychiatrist first......definitely.

also, i have lithium...i makes you teeeeeerribly thirsty and i dont think i've gained an enormous amount of weight...that can always be lost.

xoxoxox
Blank
Avatar_n_tn
I just saw your post.  It has been about 5 years?  How are you doing now?  If fatigue is still a problem, ask your doctor about taking Provigil.  It just went generic & really helps me to stay awake!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
3092482_tn?1412261602
Blank
weaver71
Other
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Avatar_f_tn
Blank
Crystal413
VA
7486852_tn?1410355784
Blank
JessieJ21
Jackson , MI